Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 202, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 1997, 5:16 PM CDT for Lane County, Scott County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 1997, 5:16 PM CDT (22:16 UTC)
- Expired
- Jul 8, 1997, 6:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:20 PM CDT | Hail 1 | Grigston, KS | |
| Jul 8, 5:23 PM CDT | Hail 1 | Grigston, KS | |
| Jul 8, 5:45 PM CDT | Hail 0.88 | Amy, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1027 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 082216 RRA SVRDDC KSC101-171-082300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 516 PM CDT TUE JUL 8 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN LANE COUNTY IN WEST CENTRAL KANSAS EASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 600 PM CDT * SOME LOCATIONS AFFECTED GRIGSTON THROUGH 535 PM CDT RURAL RESIDENTS OF EASTERN SCOTT AND WESTERN LANE COUNTIES * AT 509 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN GRIGSTON MOVING EAST AT 5 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. BURKE/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:16 PM CDT, 2 hours earlier.
Area forecast discussion, Jul 8, 3:16 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT TUE JUL 8 1997 ...MAIN FORECAST CHALLENGE IS CHANCE FOR PRECIP TONIGHT... SHORT FUSE COMPOSITE SHOWING BEST MOISTURE CONVERGENCE ALONG DEVELOPING WARM FRONT FROM GARDEN CITY...DODGE CITY AND NORTH AND ALSO TCU ARE STARTING TO FORM ALONG A WIND SHIFT BOUNDARY PSUEDO-DRYLINE JUST WEST OF DODGE CITY. CAPES RUNNING ANYWHERE FROM 3000-5000 J/KG...HOWEVER FAIRLY DECENT CAP OF +3 TO +4 OVER DODGE CITY WITH THE WEAKEST CAP EAST AND NORTH OF DODGE CITY. CURRENT THINKING IS TO GO WITH THE HIGHEST POPS MAINLY EAST AND NORTH OF DODGE CITY AS WEAK WARM FRONT SHIFTS NORTH ALONG WITH CONVERGENCE. WILL CARRY LESSER POPS TOWARD THE SOUTHWEST AS NUMEROUS AREAS OF CU ARE STARTING TO DEVELOP. WILL GO WITH AVN/ETA SFC WHICH SHOWS THE BOUNDARY SLOWLY LIFTING NORTH OVERNIGHT. TOMORROW...AVN WANTS TO KEEP WEAK BOUNDARY OVER THE AREA BUT THINK THIS BOUNDARY WILL WASH OUT AS STRONGER SOUTHEASTERLY WINDS DEVELOP. WILL KEEP TEMPS GOING FROM THE 90S ALL AREAS ONCE AGAIN. WILL KEEP A 20 POP GOING IN THE NORTH WITH SOME WEAK CONVERGENCE UP THERE. WEDNESDAY NIGHT AND THURSDAY...H5 RIDGE CONTINUES TO BUILD INTO THE AREA AND WILL CONTINUE WITH TEMPERATURES INTO THE 90S FOR HIGHS AND IN THE MID 60S AT NIGHT. BOTH FAN AND FWC GUIDANCE ARE IN AGREEMENT AND SEE NO REASON TO GO AGAINST THEM. .DDC...NONE. DDC 066/092 066/092 068 312 GCK 063/090 065/090 067 312 EHA 065/0 95 064/096 065 211 LBL 065/094 064/094 065 211 HYS 067/089 066/090 067 422 P28 070/097 070/096 070 412 KRUSE
In the hours before
Special weather statement, Jul 8, 11:20 AM CDT, 5 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-090600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1120 AM CDT TUE JUL 8 1997 SYNOPSIS: VERY WARM AND HUMID AIR IS IN PLACE ACROSS SOUTHWEST KANSAS THIS AFTERNOON. AS TEMPERATURES WARM INTO THE 90S WITH DEWPOINTS FROM 65 TO 70 DEGREES THE ATMOSPHERE WILL BECOME VERY UNSTABLE. A WARM WARM LAYER OF AIR AT MID-LEVELS WILL HELP TO PUT A LID ON CONVECTION ...HOWEVER BY LATE AFTERNOON THERE MAY BE ENOUGH LOW LEVEL CONVERGENCE TO BREAK THROUGH THE WARM AIR CAP TO POP OFF A FEW THUNDERSTORMS. THE BEST CHANCES FOR STRONG THUNDERSTORM DEVELOPMENT WILL BE FROM COLDWATER TO KINSLEY AND ST JOHN TO THE EAST. THE MAIN THREAT WITH THESE THUNDERSTORMS IS VERY HEAVY RAINFALL WITH SLOW MOVING STORMS AND SOME POSSIBLE SMALL HAIL. SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING AS THE STORMS ARE EXPECTED TO BE BELOW SEVERE THRESHOLDS. KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 29 min |
| Jul 8, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Jul 8, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.